Oregon, 2006

Flash Flood in Oregon, March 22, 2006

March 22, 2006 · NWS PDT · 1 event in 1 county or zone

An irrigation embankment collapsed along the south side of Interstate 84. The resulting flash flood closed the interstate with at least 6 inches of flowing water and mud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An irrigation embankment collapsed along the south side of Interstate 84. The resulting flash flood closed the interstate with at least 6 inches of flowing water and mud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 22, 9:26 AM PST, 34 minutes earlier.

Area forecast discussion, Mar 22, 9:26 AM PST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
ISSUED BY NATIONAL WEATHER SERVICE SPOKANE WA
926 AM PST WED MAR 22 2006

.DISCUSSION...WATER VAPOR SATELLITE LOOP INDICATES A LARGE UPPER
LEVEL LOW PRESSURE SYSTEM OFF THE COAST NEAR 140W. THIS IS
RESULTING IN A MOIST SOUTHWESTERLY FLOW WITH ABUNDANT MID AND HIGH
CLOUDS MOVING ACROSS EASTERN OREGON AND SOUTH CENTRAL WASHINGTON.
DUE TO THE ABSENCE OF LARGE SCALE FORCING...SHOWERS WILL CONTINUE TO BE
ISOLATED IN NATURE TODAY...EXCEPT NEAR THE CASCADES WHERE
SCATTERED SHOWERS WILL OCCUR WITH SLIGHTLY GREATER DEEP LAYER
MOISTURE. THE CURRENT FORECAST APPEARS ON TRACK...WITH NO UPDATES
EXPECTED. JW

&&

.AVIATION...
WIDESPREAD VFR CONDITIONS WILL PREVAIL OVER THE AREA FOR THE NEXT
24 HOURS. ISOLATED TO SCATTERED SHOWER ACTIVITY WILL CONTINUE FOR
THE REMAINDER OF THE TODAY AND SLOWLY TAPER OFF AROUND SUNSET.
LOCAL MVFR CONDITIONS WITH LIGHT TO MODERATE RAINFALL CAN BE
EXPECTED IN THE VICINITY OF THESE SHOWERS...ESPECIALLY OVER HIGHER
TERRAIN. VERTICAL DEVELOPMENT OF THIS CONVECTIVE ACTIVITY IS
EXPECTED TO REACH 100-150 KFT AGL RANGE WITH LAYERED CLOUD COVER
ABOVE. PLEASE CHECK LOCAL TAF/TWEB PRODUCTS FOR DETAILS. /LERICOS

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  57  39  57  42 /  20  10  10  20
ALW  59  41  58  42 /  20  10  10  20
PSC  62  36  62  40 /  20  10  10  20
YKM  57  34  61  38 /  30  10  20  20
HRI  60  36  61  39 /  20  10  10  20
ELN  53  34  59  36 /  30  10  20  20
RDM  53  31  58  35 /  30  10  10  20
LGD  53  37  56  38 /  20  10  10  20
5J0  51  31  57  36 /  20  10  10  20
DLS  53  38  60  39 /  30  20  20  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
99/99/99
Hazardous weather outlook, Mar 22, 5:22 AM PST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
522 AM PST WED MAR 22 2006

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-231315-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
522 AM PST WED MAR 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS ARE EXPECTED ALONG THE EAST SLOPES OF THE
WASHINGTON AND OREGON CASCADES AS WELL AS CENTRAL AND NORTH CENTRAL
OREGON.  ISOLATED SHOWERS ARE EXPECTED ELSEWHERE.  SNOW LEVELS WILL
BE AROUND 4500 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A LARGE LOW PRESSURE SYSTEM WILL BEGIN MOVING TOWARDS THE COAST ON
THURSDAY WITH PRECIPITATION INCREASING ACROSS THE FORECAST AREA
THURSDAY NIGHT AND FRIDAY.  OCCASIONAL SHOWERS ARE FORECAST THE
REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The Pendleton radar (KPDT), 64 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Morrow

When
March 22, 10:00 AM PST to 11:30 AM PST
Where
Morrow County, 3 mi E of Boardman
Reported by
GOVT OFFICIAL
Coordinates
45.833, -119.650

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494788.